Efficiency of message transmission using biased random walks in complex networks in the presence of traps

Skarpalezos, Loukas; Kittas, Aristotelis; Argyrakis, Panos; Cohen, Reuven; Havlin, Shlomo
We study the problem of a particle or message that travels as a biased random walk towards a target node in a network in the presence of traps. The bias is represented as the probability p of the particle to travel along the shortest path to the target node. The efficiency of the transmission process is expressed through the fraction f(g) of particles that succeed to reach the target without being trapped. By relating f(g) with the number S of nodes visited before reaching the target, we first show that, for the unbiased random walk, f(g) is inversely proportional to both the concentration c of traps and the size N of the network. For the case of biased walks, a simple approximation of S provides an analytical solution that describes well the behavior of f(g), especially for p {\textgreater} 0.5. Also, it is shown that for a given value of the bias p, when the concentration of traps is less than a threshold value equal to the inverse of the mean first passage time (MFPT) between two randomly chosen nodes of the network, the efficiency of transmission is unaffected by the presence of traps and almost all the particles arrive at the target. As a consequence, for a given concentration of traps, we can estimate the minimum bias that is needed to have unaffected transmission, especially in the case of random regular (RR), Erdos-Renyi (ER) and scale-free (SF) networks, where an exact expression (RR and ER) or an upper bound (SF) of the MFPT is known analytically. We also study analytically and numerically, the fraction f(g) of particles that reach the target on SF networks, where a single trap is placed on the highest degree node. For the unbiased random walk, we find that f(g) similar to N-1/(gamma-1), where gamma is the power law exponent of the SF network.
Research areas:
Year:
2015
Type of Publication:
Article
Journal:
Physical Review E - Statistical, Nonlinear, and Soft Matter Physics
Volume:
91
Number:
1
Pages:
1-6
ISSN:
1550-2376
DOI:
10.1103/PhysRevE.91.012817
Hits: 3676

We use cookies to improve our website and your experience when using it. Cookies used for the essential operation of this site have already been set. To find out more about the cookies we use and how to delete them, see our privacy policy.

  I accept cookies from this site.
EU Cookie Directive Module Information